Format

Send to

Choose Destination

Kawasaki disease with Reye syndrome: report of one case.

Author information

1
Department of Pediatrics, Mackay Memorial Hospital, Taipei, Taiwan, R.O.C.

Abstract

A seven-month-old girl was admitted to the Pediatrics Department of Mackay Memorial Hospital with the following symptoms and signs: (1) high fever for more than five days; (2) injection of bilateral conjunctiva; (3) bright red lips with strawberry tongue; (4) edematous change of palms and soles, followed by digit desquamation; (5) an ill-defined, erythematous plaque on the scar of the BCG. Kawasaki disease was diagnosed, and high dose aspirin (100 mg/kg/day) and intravenous gamma-globulin (IVIG) (400 mg/kg/day) were given for four days. The patient was afebrile on the second day after IVIG infusion, and was discharged six days after admission. A small single daily dose of aspirin (10 mg/kg/day) was given after the afebrile days. Unfortunately, vomiting and consciousness disturbance were noted one day after discharge. Laboratory data showed elevated aspartate aminotransferase (AST), alanine aminotransferase (ALT) and ammonia. Hypoglycemia and prolonged PT and PTT were also noted. Reye syndrome was suspected, and the patient was admitted to the intensive care unit for further management. A liver biopsy gave findings consistent with Reye syndrome. In spite of intensive treatment, the infant expired on the second day after admission. In a review of the literature, no correlation between these two syndromes was found. This rare case is presented to warn that Reye syndrome may follow Kawasaki disease when aspirin has been prescribed at a high dose.

PMID:
1626454
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center